Wednesday, March 21, 2018

Finally a good day

The fevers got much worse before they got better. On Thursday evening they ended up spiking up to just under 103 degrees. I spent most of the next day at my local oncologist getting the full infection work up and IV fluids.  Everything came back normal and confirmed the fevers were chemo drug related.

Friday night the chills started early and I should mention these are like no chills I have ever had. I was literally shaking so much I could not open medicine, type a text, etc. Then the fever started to climb. It got up to 103.8 and took 3 hours to break. My doctor kept having me take more steroids on top of the ibuprofen and acetaminophen which felt like they were doing nothing. I was on the edge of breaking down and going to the ER when I finally go to talk to my doctor at NIH.

He explained that the steroids are much better at preventing inflammation reactions like fever than addressing the issues, and they take a few hours to work. He'd had me pause the chemo drug that causes fevers earlier that day. Unfortunately it takes about 4 days to get out of your system.

Luckily Friday night was the low point and I've steadily improved. I restarted the chemo drug yesterday and am doing okay. I thought I was on high dose steroids when I first started and now my dose is literally 4x what I was on when I started this protocol (which was 4x what I had ever had before).  So I am an emotional powder keg and an insomniac thanks to the Dexamethasone.  It is this bizarre mix of both tired, and extremely wired at the same time.

Now the trick will be getting off some of the literally dozen meds I am on right now. I am taking medicine 6 times a day and had to get an app on my phone to help me manage it. I have list up as well because as of tomorrow dosage starts to step down every 2 days.

Today the dog got double walks so was a good day for both of us and so far no fever or nausea which counts as a win!

Thursday, March 15, 2018

And now fevers....

Ugh... I am frustrated... most people get fevers 3-6 months in to treatment if they get them at all. I hit it right on day 30.

I was back at NIH yesterday. The results of my last two bone marrow biopsies were back and it does look like the drugs are working and the cancer is down from 50-60% of my marrow to 40%. My platelets are also up significantly since I started treatment, but sounded like I was not responding as quickly as other participants in the trial.

Also, my hemoglobin is still low so that is compounding the fatigue. I am still neutropenic so continue to be at risk for infections. Otherwise nothing big came out of yesterday, we agreed I'd start on ibuprofen and acetaminophen around the clock to help with the chills, and aches and general feeling like I have the flu.

It really stinks to have long trips home after long days of being poked and prodded. Luckily my flights were on time this week despite the Nor'easter. On my second flight I was freezing and by the end of it my chills were so bad I was shaking. Plus of small town living is that I got home 15 minutes after my plane landed. I got right in pjs and crawled in bed and took my temperature and sure enough a fever.

The conclusion my medical team came to with the allergy team at NIH is that I did have an allergic reaction to the first dose and if I have to stop and restart I could have a worse allergic reaction the second time. So, they really don't want me to have to stop so if my temp goes up to 101.3 I have to restart steroids and go to my doctor for full infection testing and potentially stop the trial drugs so we want to proactively manage staying below this point. Luckily the ibuprofen and acetaminophen so far are keeping it just below the dexamethasone starting line (but not taking me down to normal).

I am really starting to wonder if this is my body telling me something .... like stop this protocol!! I am going to give it another week and see if things start to level out. If I continue to run fevers and feel like I have the flu constantly then we are going to have to accelerate the discussions on plan b.

This is frustrating because I thought it was going to be easy. Every time I've started hopeful and not gotten a long remission. On this one, not sure I can make it through the full treatment.... wishing it was easier to find what will work for me without all this heinous trial and error!

Thursday, March 8, 2018

Harder than expected first few weeks

The last few weeks have been much rockier than I expected. The high dose steroids I was on to offset the redness and inflammation did the trick on that front but they resulted in a host of different side effects... in the first week at home I had a trip to the ER and then another to my primary care physician to ensure something worse was not happening and I was in fact having side effects to the drugs I am on.


Last week was my Day 15 testing back at NIH. I had another back to back day of testing with some extra bonus tests given how I've felt. Good news is I am not allergic to the drugs I am taking and I don't have any bacterial infections. Bad news is I am very sensitive to the drugs and am seeing side effects earlier than most people which has been not very fun.


While the steroids made me jumpy, and irritable as I stepped them down I realized they were also offsetting chemo fatigue. My hemoglobin is down with the drugs as well so now I am napping daily on top of getting a full night sleep and I still constantly feel exhausted. The nausea and chills have been more pronounced and headaches come and go. I have good days, and bad days. I can rally for short periods but craving rest has been a constant.


We agreed with my medical team last week unless this evens out and my body acclimates to these drugs that I may stay on them for a bit longer to get the cancer down then try something with fewer side effects. Some of my counts were already improving last week which is encouraging. I go back again next week and hopefully they will have the early pathology reports from my bone marrow biopsies from my last two visits.


I'm feeling frustrated that this is not easier.... I had hoped that this would be something I would tolerate well and taking the medicine would be an extra couple steps in my day but otherwise seamless transition to before and after starting this trial. Feels like it should be easier than this...